Join 3,421 readers in helping fund MetaFilter (Hide)


Will quitting the pill make me skinny again?
October 28, 2009 5:00 PM   Subscribe

Is it OK to stop taking birth control pills without weaning off of them? What will stopping the pill do to my weight?

I know that you are not a doctor, or not my doctor. But you might be a woman or a friend of a woman who has anecdotal information to share.

I've decided to stop taking birth control. I have been on Microgestin Fe 1/20 for about three years, but it is causing problems with my blood pressure so I have decided to quit taking it. I did not talk about this with my doctor because I can't afford a visit right now. My prescription is out of refills so I plan to just stop taking it after my last pill pack is gone. I do not need the birth control medication to protect against pregnancy at this time. Is this safe, or do I need to wean myself off of the drug somehow? I know that you are not my doctor but anecdotal advice (stories of what you did when you quit taking the pill) is what I'm looking for. Did your doctor say that you had to wean yourself off of the pill, or did you just stop? I would ask my female friends but I do not really have any that I can talk to about this.

What will stopping the medication do to my weight? I gained about 15 pounds when I started and have since lost about 5. I exercise and eat well but I can't drop those extra ten pounds. Will quitting the birth control make those pounds go away? Where will the weight be taken off? The medication seemed to make my thighs and stomach grow. Can I expect those to shrink, or will I probably lose my breasts and nothing else? Or will I probably gain weight? What happened to your weight when you quit the pill?

Any other information about things that happened when you quit the pill welcome - did your mood shift, did your libido come back or go away - is welcome.
posted by anonymous to Health & Fitness (17 answers total)
 
IANAD but I'm fairly certain that you're never supposed to wean yourself off of normal birth control pills. Just stop taking them. Hormonal side effects are virtually impossible to predict.
posted by telegraph at 5:02 PM on October 28, 2009


I just stopped taking them last year. I can't speak to your weight issues, but when I went off, my mood definitely improved. It was like a cloud lifted off my brain. Also, my libido improved. But I didn't get my period for a while... I figured this was because I stopped mid-pack, but mine has always been very irregular, and still is, so YMMV.
posted by bluloo at 5:05 PM on October 28, 2009


I took Ortho Tri-cyclen for a few years and just stopped cold. No weaning needed. My libido & mood improved and I lost some of the weight I gained.
posted by chiababe at 5:05 PM on October 28, 2009


i just stopped taking Yaz about five months ago and there were no side effects. in fact my depressive tendencies and anxiety subsided considerably and my weight went down. my state of mind is so much better after quiting birth control (i know this is not your question but the difference before and after is so big, it merits a mention). i am now convinced that i will never take hormonal birth control ever again. good luck to you.
posted by barrakuda at 5:08 PM on October 28, 2009


When I quit hormonal birth control (NuvaRing), the doctor suggested I wait until the end of a cycle to stop. Sounds like that's your plan, so you should be good.
posted by mylittlehipster at 5:09 PM on October 28, 2009


I've been on and off the Pill for years. I've never had a problem stopping them. Ideally, you should finish your last pack rather than stopping midway through. It may screw with your cycle for a month or two, but honestly, I've never experienced a noticeable difference.

As for weight, libido, etc, I seem to be one of the rare people who actually feel they do better on the Pill (or at least the one I take, Yasmin) rather than off. Unfortunately, I don't think you will automatically drop weight when you stop taking it, but everyone seems to react differently to the Pill, so you never know. Good luck!
posted by katemcd at 5:18 PM on October 28, 2009


You can stop taking them when you finish the pack. Effects on weight are hard to predict and vary immensely from person to person.
posted by gaspode at 5:21 PM on October 28, 2009


I actually gained about 5lbs after stopping hormonal birth control. However, my mind feels clearer and my health better than it ever did on bc.

I do have much heavier periods now, which surprised me a little.
posted by sickinthehead at 5:24 PM on October 28, 2009


Ok, I feel like I'm always being the birth control pill harpy, but I've taken courses on this stuff from experts and learned that there is A LOT of misunderstanding/misinformation out there about hormonal birth control (HBC). IANAD, but the information I'm sharing is from doctors/professors.
Most people can quit taking them whenever if they were only using it for pregnancy prevention. Keep in mind that the hormone levels in modern HBC is quite low (I used to be on microgestin fe 1/20, and they are a low-dose pill, even among modern pills). Back in the earlier days of HBC, the dose were WAY higher than today's options. The horror stories people hear about HBC are often from the early pills, and people like to blame HBC on a lot of things that are not actually from the pill. Side effects from current HBC/quitting it should be minimal and if they're not, you may have another health problem that needs to be investigated. HBC is not the same as, say, drugs used for mental health conditions. Your mood should not be drastically affected by starting or stopping birth control pills.
posted by ishotjr at 5:28 PM on October 28, 2009 [3 favorites]


I've never heard of weaning yourself off the pill (and I've gone on and off it a dozen times in the last fifteen years or so). How would you even do such a thing? every other day? cutting them?
I'd agree with everyone else... just stop at the end of your current pack, and be prepared for some cycle irregularities for a few months. Your period will most likely seem heavier, too. (not necessarily that it will be heavier than it was before the pill, but a lighter flow is so normal on it that you may be shocked by the difference after getting used to it.)

If you're really nervous this might be the sort of thing your doc can address with a phone call (or try your local planned parenthood)
posted by Kellydamnit at 6:04 PM on October 28, 2009


I stopped taking the pill at the end of a pack about 15 years ago with no ill effects, and a few months ago I went off the pill I had been taking for 10 years (Necon 1/35) at the end of a pack (& got my IUD). No doctor ever suggested weaning off the pill, and they were aware I was on the pill this last time I went off it. I have lost about 5 lbs since then, but it may be due to increased activity / non-pill related, and it seems more overall than in a specific area. My moods do seem much more even keeled now.
posted by ants at 6:16 PM on October 28, 2009


when I wanted to try to get pregnant, I just stopped at the end of the pack.
posted by leahwrenn at 6:31 PM on October 28, 2009


There's not really anything to wean, though if you quit mid-pack you may have a startling period sometime kind of soon.

I am in the "the pill is evil" camp, I would opine that pretty much everything will improve once you quit, unless it was handling a hormone deficiency of some sort. YMMV, of course, but I've never heard of anyone getting fatter off the pill.
posted by Lyn Never at 6:38 PM on October 28, 2009


Just so you don't put all your eggs in one basket re: dropping weight like magic: my doctor says that there's a growing belief in the medical community that the pill doesn't actually cause weight gain, it's just that women tend to start taking the pill around the same time that their metabolisms start slowing down, and they gain weight the old-fashioned way (i.e., by eating like they're teenagers when their bodies can't handle it anymore).
posted by oinopaponton at 6:58 PM on October 28, 2009


I quit after taking one for 13 years. Didn't get my period for 5 months and when I got it the length and amount about doubled. I forgot what cramps felt like since I haven't had any in 13 years. I've lost some weight but I can't credit it to going off the pill and If I were you I wouldn't count on it. Oh, and my skin got worse too YMMV.
posted by Bunglegirl at 7:58 PM on October 28, 2009


I went off the Pill (and got an IUD) a couple of months ago, and I seem to have turned into a hormonal, bitchy, cranky mess. My face is breaking out all the time, my boobs hurt, and I have no libido (although this could be because I feel like a cranky wreck). The Pill seems to keep me sane. I haven't noticed any effect on my weight. I think this is pretty much the opposite of how most women are though, and I was on the Pill off and on for about 13 years, so I don't know if this would apply to your situation. Just to point out that every woman is different and reacts differently to being on or off the Pill.
posted by Dilemma at 8:18 PM on October 28, 2009 [1 favorite]


Just get to the end of the pack and then stop taking it.

I experienced no weight change after getting off the pill (but I also didn't gain weight when getting on the pill). My skin started breaking out again (like before the pill) after a couple of months, my periods got super long and heavy again (~8-9 days, like before the pill), but no changes in mood or libido or anything (I didn't experience changes when I got on the pill either.)
posted by KateHasQuestions at 10:59 AM on October 29, 2009


« Older California - Bay Area: where c...   |  As a part of my academic resea... Newer »
This thread is closed to new comments.